ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO052

Trabectedin-Associated AKI: A Case Report

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical‚ Outcomes‚ and Trials

Authors

  • Hryzak, Sarah, University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Geara, Abdallah Sassine, University of Pennsylvania, Philadelphia, Pennsylvania, United States
Introduction

Trabectedin is an alkylating chemotherapeutic agent approved for the treatment of advanced soft tissue sarcoma and ovarian cancer. Pancytopenia is a commonly reported adverse event. Abnormal liver function tests, mainly transaminitis, is reported in more than half of the patients. Rhabdomyolysis is a rarely reported side effect. Most of these events are reversible and rarely require hospitalization as it is generally considered a well-tolerated treatment. Acute kidney injury (AKI) is a not a known side effect. We report a case of fatal trabectedin toxicity with AKI as the predominant feature.

Case Description

A 72-year-old woman with stage IA clear cell carcinoma and stage IB leiomyosarcoma status post hysterectomy with lung metastasis had received a single round of trabectedin 1.5 mg/m2 and was admitted the following day with acute liver injury (AST 1595 U/L, ALT 977 U/L) and AKI (baseline serum Creatinine (sCr): 0.9 mg/dL; admission sCr: 1.2 mg/dL). The urine sediment was bland; the creatinine kinase (CK) was not elevated. Since the FeNA was less than 1% the AKI was felt to be prerenal. With crystalloid hydration, the patient progressively became anasarcic and the AKI continued to worsen making acute tubular injury the more likely diagnosis. Eventually, the sCr peaked at 5.39mg/dL and the patient had to be started on kidney replacement therapy (KRT) for progressive encephalopathy and worsening peripheral edema. She continued to decline clinically and became hypotensive requiring vasopressors and hypoxic requiring invasive ventilatory support. The patient eventually died three days after starting RRT. The patient developed rhabdomyolysis twelve days into her admission with the peak of CK of 14,000 and was not a felt to be a major contributor to the AKI that was well established by then.

Discussion

We present a case report of severe trabectedin-associated AKI ultimately resulting in patient death. A previous case report described treatment of trabectedin-induced rhabdomyolysis resulting in AKI that resolved with isotonic intravenous fluids. In this present case, the AKI had features compatible of prerenal etiology eventually leading to tubular injury with severe capillary leak physiology. Rhabdomyolysis was not a predominant feature. Although not known to have direct kidney toxicity, trabectedin treatment can lead to AKI through multiple mechanisms and shoudl be further studied.